MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA M.U.S.T. PEDICLE SCREW SYSTEM; SPINE FENESTRATED PEDICLE SCREW

MEDACTA INTERNATIONAL SA M.U.S.T. PEDICLE SCREW SYSTEM; SPINE FENESTRATED PEDICLE SCREW
Model Number 03.61.338
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 10/09/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Preliminary investigation performed by r&d project manager: from the log files, it appears that the only instrument used for navigation was the drill guide.No anomalies were detected.Preliminary investigation performed by r&d spine director: based on the feedback of the surgeon the only instrument he has navigated is the drill guide.As a consequence the only navigation controlled nextar instrument which could have perforated the aorta is the drill bit.The drill bits comes in two lengths 25 and 40mm with an integrated mechanical stop that avoid to drill deeper than the nominal length.Measurements on the ct scan show that the distance between the entry point and the anterior cortex of the vertebral body is 50+mm.As a consequence its highly unlikely that the nextar supported drill has perforated the aorta.Cannulated screws where used in the surgery which are implanted over a k-wire.K-wire advancement is a well know problem in these type of procedures, based on the information we have at the moment the most plausible cause is unintended k-wire advancement.Clinical evaluation performed by medical affairs department: no conclusions can be drawn from the available scan images, as they only show the preoperative setup phase and the postoperative state with the screws correctly positioned in the vertebrae.On (b)(6) 2024, call with the surgeon and medacta international: the surgeon reported that the aorta was only damaged at one point and the cause remains unknown.One right screw was placed with too much lateral trajectory and breached the pedicle.It was therefore re-positioned (the same 45mm screw was re-inserted).After re-drilling to reposition the screw, the k-wire was inserted and went through without resistance, and it is possible this was a contributing factor.The accuracy of the nextar is confirmed as the left screws, which were placed after the right side, had no problems.Also, a subsequent sawbones test was done in the operating room on (b)(6) 2024 and confirmed no problems with the nextar accuracy or instrumentation.As reported by the surgeon, no medacta hardware or software devices are believed to be a part of the root cause for the problem experienced.The surgeon reported that the patient remains in good condition.Batch review performed on 17-oct-2024.Pedicle screw 03.61.338 fenestrated polyaxial cannulated pedicle screw 7x45, dual-diameter (k241034) lot: 2328551: (b)(4) items manufactured and released on 13-dec-2023.Expiration date: 2028-11-20.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been sold no similar reported event during the period of review.Two items of the same lot have been used in this surgery.Additional devices used during the surgery: batch reviews performed on 17-oct-2024: pedicle screw 03.61.338 fenestrated polyaxial cannulated pedicle screw 7x45, dual-diameter (k241034) lot: 2322352: (b)(4) items manufactured and released on 05-sep-2023.Expiration date: 2028-03-15.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been sold no similar reported event during the period of review.Pedicle screw 03.61.338 fenestrated polyaxial cannulated pedicle screw 7x45, dual-diameter (k241034) lot: 2330100: (b)(4) items manufactured and released on 22-jan-2024.Expiration date: 2028-12-20.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been sold no similar reported event during the period of review.Pedicle screw 03.52.426 enh.Bent rod ti 5.5x50mm (k141988) lot: 2321593: (b)(4) items manufactured and released on 23-mar-2023.Expiration date: 2028-03-05.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been sold no similar reported event during the period of review.Two items of the same lot have been used in this surgery.Nextar spine 03.57.10.0036 nextar spine target large lot: 2326650: (b)(4) items manufactured and released on 05-jun-2024.Expiration date: 2029-05-15.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been sold no similar reported event during the period of review.Two items of the same lot were used in this surgery.Nextar spine 03.57.10.0001 sterile nextar spine fiducial (k210859) lot: 2461569: (b)(4) items manufactured and released on 26-jul-2024.Expiration date: 2029-07-10.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been sold no similar reported event during the period of review.Nextar spine 02.23.10.0011 camera nextar (k193559) lot: 2335963: (b)(4) items manufactured and released on 12-mar-2024.Expiration date: 2029-02-25.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been sold no similar reported event during the period of review.
 
Event or Problem Description
Monosegmental lumbar spine surgery (l04, l05) with nextar system (version 1.2.2).The surgeon used the drill, placed the k-wires with the nextar drill guide (3.2 mm, 40 mm depth), first on the right side, then on the left.After the placement of the screws, the intra-operative 3d scan shows a lateral misplacement of both right screws.The surgeon replaced the screws on the right side without navigation, using x-rays and visualization of the anatomical landmarks.The instruments were removed and the surgical wound was sutured.After the surgery, the patient was moved from the operation table in the bed and had a circulation collapse, the aorta and vena cava were repaired in an emergency.The bleeding was stopped successfully and the patient was fine.

Brand Name
M.U.S.T. PEDICLE SCREW SYSTEM
Common Device Name
SPINE FENESTRATED PEDICLE SCREW
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
Manufacturer (Section G)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ   6874
Manufacturer Contact
marco giannessi
strada regina
castel san pietro, switzerland 6874
SZ   6874
MDR Report Key20639941
Report Number3005180920-2024-00913
Device Sequence Number7464382
Product Code PML
UDI-Device Identifier07630030862168
UDI-Public07630030862168
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K241034
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 11/08/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number03.61.338
Device Lot Number2328551
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/10/2024
Initial Report FDA Received Date11/08/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured12/13/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age76 YR
Patient SexFemale